GENERIC NAME: Acetaminophen

COMMON BRANDS: Panadol, Tylenol, Enelfa, Calpol, Dolo, Crocin

Acetaminophen is a prescription and over-the-counter drug. It is also known as Paracetamol and belongs to a class of drugs known as analgesics (pain relievers) and antipyretics (fever reducers). The exact mechanism of action of this drug is not clear. It may work by reducing the production of prostaglandins in the brain. Prostaglandins are responsible for inducing inflammation and swelling. This drug relieves pain by elevating the pain threshold and reduces fever through its action on the heat-regulating centre in the brain.

What is Acetaminophen used for?

Acetaminophen is used to relieve mild to moderate pain (like headaches, toothaches, backaches, menstrual periods, osteoarthritis, or cold/flu aches and pains) and to reduce fever.

This drug is as effective as the non-steroidal anti-inflammatory drugs (NSAID’s) like ibuprofen in relieving the pain of osteoarthritis.

How to use Acetaminophen?

Take this medicine orally/rectally as directed. Follow all instruction on the product package. If you have any doubt or you are not sure about any of the information, consult your doctor/physician/pharmacist.

Many brands and forms of this drug available in the pharmacies. Carefully read the dosing instructions for each product as the amount of acetaminophen may be different between products. Do not take more acetaminophen than prescribed. (See also Warning section).

If you are giving this drug to a child, ensure that you use a product meant for pediatric use (for children). Use your child’s weight and age to find the right dose on the product package.

For suspensions, shake the bottle well before taking each dose. The medication is in solution form do not need to be shaken before use. Follow all the instruction carefully on the product package. Measure the liquid medicine with the provided dose-measuring spoon/dropper/syringe to make sure you have the correct dose. Avoid using a household spoon.

For rapidly dissolving tablets, chew or allow to dissolve on the tongue, then take with or without water. For chewable tablets, chew entirely before taking.

Avoid crushing or chewing extended-release tablets. Doing this result in releasing all of the drugs at once, enhancing the risk of side effects. Avoid split the tablets unless they have a score line and your doctor/physician/pharmacist tells you to do so. Take the whole or split tablet without crushing or chewing.

For effervescent tablets, dissolve the dose of the drug in the recommended amount of water.

In case of pain, these medications work best if it is used with the first signs of pain. If you wait till the symptoms get worse, the medicine may not work as well.

Do not take this medicine for fever for more than 3 days unless instructed by your doctor/physician. For adults, do not take this medication for pain, not more than 10 days (5 days in children) unless instructed by your doctor/physician. If the child has a sore throat (particularly with high fever, headache, or nausea/vomiting), consult the doctor/physician promptly.

Inform your doctor/physician if your condition continues or worsens or if you develop any new symptoms. If you think you may have a severe medical problem, get medical help right away.

What are the side effects of Acetaminophen?

See also Warning section.

This drug generally does not have any severe side effects.

Remember that your doctor/ physician has prescribed this medication because the doctor/physician has found the benefits to you are higher than the side effects. Most of the people using this medication do not have any severe side effects.

Severe allergic reaction to this drug is very uncommon. However, get medical assistance immediately if you notice any of the following symptoms such as rash, severe dizziness, trouble breathing, itching/swelling (especially of the face/ tongue/ throat).

This is not a full record of all possible side effects. If you notice any other effects not listed above, contact your doctor/ physician/ pharmacist.

What are the precautions while using Acetaminophen?

See also Warning section.

Before using this drug, inform your doctor/physician/pharmacist if you are allergic to it or if you have any other allergies. This product may contain inactive ingredients, which may cause allergic reactions or other issues. Seek advice from your pharmacist for further details.

Before taking this product, inform your doctor/physician/pharmacist about your medical history, especially of liver disease, regular use/abuse of alcohol.

Liquid products, dissolving/effervescent tablets or chewable tablets, may contain sugar or aspartame. Caution recommended if you have diabetes, phenylketonuria (PKU), or any other condition that requires you to avoid/limit the use of this medication in your diet. If you have any of these conditions, seek advice from your doctor/physician/pharmacist about using these products safely.

Inform your doctor/physician if you are pregnant before taking this medication. Acetaminophen passes into breast milk. Seek advice from your doctor/physician before breastfeeding.

What are the drug interactions of Acetaminophen?

See also Warning section.

Drug interactions may alter how your drug works or may enhance your risk for serious side effects. This list does not consist of all possible drug interactions. Keep a record of all the products you are using including prescription/nonprescription drugs and herbal products and inform your doctor/ pharmacist. Don’t start, stop, or alter the dosage of any medicines without your doctor/physician’s consent.

This drug may interact with ketoconazole and interfere with certain laboratory tests, possibly resulting in the false test. Make sure laboratory personnel, and all your doctor/physician’s know you use this drug.

WARNINGS:

Using too much acetaminophen may cause severe (possibly fatal) liver disease. Adults should not take more than 4000 mg (4gm) of acetaminophen in a day. People with liver problems and children should receive a low amount of acetaminophen. Seek advice from your doctor/physician/pharmacist about the amount of acetaminophen safe to take.

Avoid using other drug containing acetaminophen without informing your doctor/physician/pharmacist. Acetaminophen is commonly in many nonprescription and prescription medications (like pain/fever drugs or a cough and cold products). Read the labels carefully on all your medicines to see if they contain acetaminophen, and seek advice from your pharmacist if you are uncertain.

Get medical assistance promptly if you accidentally took too much acetaminophen (overdose), even if you feel better. Overdose symptoms such as nausea, vomiting, stomach/abdominal pain, extreme tiredness, loss of appetite, sweating, yellowing eyes/skin, and dark urine.

Regular use of alcohol, especially when combined with acetaminophen, may damage your liver. Avoid using alcohol.

What are the forms and strengths of Acetaminophen?

Forms: Tablet
Strengths: 325mg, 500mg

Forms: Caplet
Strengths: 325mg, 500mg and 650mg.

Forms: Capsule
Strengths: 500mg

Forms: Gelcap/geltab
Strengths: 500mg

Forms: Extended-release caplet
Strengths: 650mg

Forms: Oral-disintegrating tablet
Strengths: 80mg,160mg

Forms: Suppository
Strengths: 80mg, 120mg, 325mg, 650mg

Forms: Oral solution or suspension
Strengths: 160mg/5mL

Forms: Oral liquid
Strengths: 500mg/5mL

Forms: Oral syrup
Strengths: 160mg/5mL

What is the dosage of Acetaminophen?

Antipyretic (for fever)/Analgesic (for pain):

Adult (above 18 years):

Immediate-Release:

Regular Strength: 325mg to 650mg orally/rectally every 4 hours as needed not to exceed 3250mg per day under the guidance of a healthcare professional.

Extra Strength: 1000mg orally every 6-8 hour as needed not to exceed 3000mg per day under the guidance of a healthcare professional.

Daily doses of up to 4g per day may be used.

Extended-Release: 

Two capsules (1300mg) orally every 8hr as needed not to exceed 3.9g/24 hour.

Maximum dose: Acetaminophen-containing products not to exceed a cumulative dose of 3.25g per day of acetaminophen under the guidance of a healthcare professional.

Tylenol Extra-Strength (500mg/tab or cap): Not to exceed 3000mg/day (6 tabs or caps) under the guidance of a healthcare professional.

The maximum daily dosage of Paracetamol (Acetaminophen) in adults is up to 4g/day may be used.

Geriatric:

Dosage is based on weight in children below 12 years

Oral solution or suppository:

Neonates (0-9 days):

10-15mg/kg/dose orally/rectally every 6-8 hour as needed.

Neonates (10-29 days):

10-15mg/kg/dose orally/rectally every 4-8 hour as needed.

Infants:

10-15mg/kg/dose orally/rectally every 4-6 hour as needed.

Children and adolescents (below 60 kg):

10-15mg/kg/dose orally/rectally every 4-6 hour as needed.

Dosage based on age (Fixed dosing):

Children (below 6 years):

Seek advice from a healthcare provider.

Children (6-12 years):

325-650mg orally/rectally every 4-6 hour not to exceed 1.625g/24 hour for not more than 5 days unless directed by a healthcare provider.

Children (above 12 years):

Regular strength: 325-650 mg every 4-6 hour not to exceed 3.25g/24 hour under the supervision of healthcare professional, doses of up to 4g/day may be used.

Extra strength: 1000mg every 6 hours not to exceed 3g/24 hour under the supervision of healthcare professional, doses of up to 4g/day may be used.

Extended-release: 1.3 g every 8 hours; not to exceed 3.9g/24 hour.

Special Cases:

Renal Impairment:

Longer dosing intervals and decreased total dose may be recommended in patients with severe renal impairment (CrCl ≤30 mL/min).

Hepatic Impairment:

Use with caution with any liver disease.

Most commonly asked questions about Acetaminophen / Q&A’s:

What is Paracetamol used for?

Acetaminophen (paracetamol) is used for the treatment of body pain, headache, back pain, arthritis, toothaches and fevers.

What kind of drug is Acetaminophen?

Acetaminophen is a drug that comes under a class of drugs known as analgesics (pain relievers) and antipyretics (fever reducers). However, the studies show that it may reduce the production of prostaglandins in the brain.

What is the mechanism of action of Acetaminophen?

The exact mechanism of action of acetaminophen not known, but the in-vivo studies conducted shows that it works by weakly inhibiting the synthesis of prostaglandins (PGs).

Is Acetaminophen a drug?

Yes, acetaminophen is a drug which is used to treat pain and fever. It is also used to treat conditions such as headache, muscle aches, arthritis, backache, toothaches, colds, and fevers.

Is Acetaminophen is the same as Tylenol?

Yes, acetaminophen and Tylenol are the same in terms of its action and uses, and both are best known as over-the-counter (OTC). However, Tylenol is a brand name that contains acetaminophen as its ingredient.

Is Acetaminophen a prescription drug?

No, it is not “only” a prescription drug, this means you can get it on prescription or without a prescription. It is commonly known as “over-the-counter,” or “OTC” medicines.

Can I drink alcohol while taking Acetaminophen?

Yes, the combination isn’t dangerous. However, the risk of liver damage increases with the increase in the concentration of alcohol and acetaminophen in your body. Using acetaminophen in lower concentrations for a long period can also contribute to liver damage.

Is ibuprofen the same as Tylenol?

Ibuprofen and acetaminophen provide the same basic relief from fever and pain, and best known as over-the-counter (OTC) medication. The difference is in its chemical structures and side effects. Ibuprofen is recommended only for babies 6 months and older.

Can Acetaminophen make you sleepy?

No, it does not make you sleepy or drowsy. However, some brands or products that contain antihistamine in it may cause drowsiness.

What are the contraindications while using Acetaminophen?

Acetaminophen is contraindicated in patients suffering from a severe hepatic impairment or severe hepatic disease. An overdose of acetaminophen can cause hepatotoxicity and acute liver failure. In a few cases leading to liver transplantation or even death

What is the safest pain reliever to use?

The safest medicine to relieve pain is acetaminophen (paracetamol) unless you suffer from any liver problems or your doctor/pharmacist says it is safe in your condition.

Disclaimer

TheMedPharma has made every effort to make sure that all the information is factually correct, comprehensive, and up-to-date. However, this website should not be considered as a substitute for the advice, knowledge and expertise of a licensed healthcare professional. You should always consult your doctor or licensed health care professional before taking any medication. The drug information contained herein is subjected to changes if required. The lack of warnings or other information for a given drug does not mean that the drug or its combination is safe, effective or appropriate for use in all patients.